Pregabalin may be associated with serious breathing problems in patients with compromised respiratory function, the medicines regulator has said.
Patients with respiratory or neurological disease, renal impairment, those using concomitant central nervous system (CNS) depressants, and people older than 65 years may face breathing issues due to the drug, an MHRA drug safety alert said.
The Medicines and Healthcare products Regulatory Agency advises health professionals, including pharmacists, to consider adjustments in dose or dosing regimen for patients at higher risk of respiratory depression. They should also report suspected adverse drug reactions associated with the use of pregabalin via the Yellow Card website.
Pregabalin is indicated in adults for the treatment of peripheral and central neuropathic pain, as adjunctive therapy in adults with partial seizures with or without secondary generalisation, and for generalised anxiety disorder in adults.
“Use of pregabalin with opioid medicines or other central nervous system (CNS) depressant medicines has been previously associated with reports of respiratory failure, coma, and deaths,” the MHRA cautioned.
Studies show use of high doses of pregabalin (over 300mg a day) alongside opioid medicines to be particularly associated with an increased risk of opioid-related death.
A recent European review of safety data considered reports of severe respiratory depression thought to be related to the action of pregabalin alone on the CNS.
The review identified a small number of worldwide cases of respiratory depression without an alternative cause or underlying medical conditions. In these cases, respiratory depression had a temporal relationship with the initiation of pregabalin or dose increase. Other cases were noted in patients with risk factors or underlying medical history. The majority of cases reviewed were reported in elderly patients,” the medicines regulator added.